Henna tattoo reaction sends boy from Ein Nakuba to hospital

The boy went on a school trip to Acre, where he chose to get a "Make Peace" henna tattoo in the market. The next day, both arms began to swell and redden.

By
May 24, 2017 17:09
1 minute read.
Hadassah Medical Center

Hadassah Medical Center. (photo credit: WWW.HADASSAH.ORG.IL)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

A 12-year-old boy from the Arab village of Ein Nakuba outside Jerusalem was treated on Wednesday for a severe reaction to temporary henna tattoos.

The boy, taken to Hadassah-University Medical Center in Ein Kerem, was taken to the emergency room with sharp pains in the area of the tattoos on his arms, which said “Make Peace” and had the image of a spider.

Be the first to know - Join our Facebook page.


Dr. Leah Sarna Kahan, who received him, realized that the problem could have developed into a severe skin infection.

He was taken to hospital three days after he had the tattoos made on his skin. His arms were very swollen and red. After diagnosis, he was given antibiotics and steroids by infusion. The doctor said that allergic reactions occur in one out of 40 cases of henna tattoos. There is no danger to life, but the condition is very painful and can cause damage to the skin.

The boy went on a school trip to Acre, where he chose to have a henna tattoo in the market. The next day, both arms began to swell and redden.

Dr. Yuval Tal, deputy head of the clinical immunology and allergy department at the hospital said the phenomenon is well known because many people undergo red-orange henna tattoos in this area. To give it a black tone, a chemical called PPD (paraphenylenediamine) is added, and this substance may cause an allergic reaction.

When the colored image fades, it can make the skin lighter. In more serious cases, it can require infusions of drugs, as in this case, Tal said.

JPOST VIDEOS THAT MIGHT INTEREST YOU:


This may also occur in people who dye their hair with a dark color; if so, they should undergo skin tests to find out what they’re allergic to, said Tal. The Health Ministry warns against using these substances but does not prohibit them. “Therefore, I recommended that parents stay alert to any preliminary reaction hours or days after henna dyes are applied. If there is a problem, go immediately for medical help,” he concluded.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

MDA ambulance
September 17, 2018
On high alert: Emergency services brace for Yom Kippur

By EYTAN HALON